Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 200, NWS North Platte, NE

July 21, 2001Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 21, 2001, 2:49 PM MDT for Garden County, Nebraska. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 21, 2001, 2:49 PM MDT (20:49 UTC)
Expired
Jul 21, 2001, 3:45 PM MDT
In force
56 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garden County, NE

The radar

The North Platte radar (KLNX), 161 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 212050
SVRLBF

NEC069-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM MDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 345 PM MDT

* AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF OSHKOSH...MOVING EAST AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  5 MILES SOUTH OF LEWELLEN AROUND 345 PM MDT
  5 MILES SOUTH OF OSHKOSH AROUND 315 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THE PRIMARY THREAT POSED BY THIS STORM IS DAMAGING WINDS. QUICKLY 
SEEK SAFETY IN A BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4154 10259 4124 10256 4124 10209 4159 10206

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:48 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 21, 1:48 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
248 PM CDT SAT JUL 21 2001

FORECAST CHALLENGE TO BE PRECIP FIRST PERIOD...THEN TEMPS AND
EXTENDED...

UPPER AIR ANALYSIS CONTINUES THE PATTERN OF THE PAST SEVERAL DAYS
WITH A PERSISTENT RIDGE OVER THE CENTRAL CONUS. OUTFLOW FROM NW IA
MCS HAS MOVED S OF VTN...ONL...AND ANW AND HAS STALLED OUT IN THE
LAST COUPLE OF HRS. SOME LIMITED CONVECTION HAS FIRED OVER WRN CWA PER
88D AND IS COVERED WITH ONGOING FCST. CLOUDINESS OVER WRN CWA IS
CAPTURED WELL BY ETA H7 SHORTWAVE AS WAS THE MCS OVER NW IA AT
INITIALIZATION. BOTH THE AVN AND ETA HAVE INITIALIZED WELL AND SHOW
CLOSE SIMILARITIES TO SUNDAY AFTN...AFTER THIS THEY DIVERGE WITH
PRE FRONTAL TROF TIMING. ETA SEEMS FAST WITH THIS FEATURE AND WILL
BLEND THE TWO MODELS FOR THE FCST.

TONIGHT...BOTH THE AVN AND ETA AGREE ON PLACEMENT OF BEST FORCING.
BEST FORCING REMAINS OVER ERN COLORADO AND THE DAKOTAS. WILL
EVALUATE POSITIONING OF MCS OUTFLOW OVER NRN COUNTIES FOR POP
LOCATION THERE. STILL APPEARS TO BE BEST SHOT AT PRECIP OVER SW WITH
FAIRLY STRONG H7 VORT MAX OVER AREA AND SFC BOUNDARY IN PLACE. AVN
IS NOT AS PRONOUNCED WITH THE H7 VORT FEATURE.. THINK POPS WILL BE
LOW OVR PANHANDLE AND SW AND SHOULD DIE OFF QUICKLY AFTER SUNSET.
TSRAS HAVE FADED QUICKLY AFTER SUNSET PREVIOUS COUPLE OF NIGHTS AND
AM THINKING THE SAME TREND WILL CONTINUE GIVEN LACK OF DYNAMICS IN
CWA. OVER NERN CWA...CAPE WILL REMAIN HIGH INTO THE EVENING HRS AS
INHIBITION WEAKENS. WITH BOUNDARY IN PLACE...AM CONSIDERING LOW POPS
OVER THIS AREA. ON THE WHOLE...SHEAR (H300-SFC) PROFILE REMAINS
FAIRLY WEAK IN THE SOUTH AND IS MARGINALLY STRONG IN THE NORTH.
THINK LACK OF FORCING IN THE NCENT CWA WILL KEEP CELLS FROM
SUSTAINING THEMSELVES AFTR SUNSET. AM CONCERNED ABOUT LLJ LATE AND
THINK THE BEST INFLUENCE WILL BE OVER FAR NERN CWA...SO WILL LEAVE
OUT MENTION OF EVENING WORDING THERE.

SUNDAY AND SUNDAY NIGHT...ONCE AGAIN WILL NEED TO EVALUATE ANY
BOUNDARIES WHICH DO DEVELOP TONIGHT FOR FOCUS OF TSTM DEVELOPMENT.
BOTH THE AVN AND ETA ARE HINTING AT A PRE FRONTAL TROF DURING THE DAY ON
SUNDAY. AT THIS POINT AM FAVORING THE AVN SOLN WITH A SLOWER
PROGRESSION OF THE PRE FRONTAL TROF. WITH LATER TRACK...WILL HIT ERN
HALF OF CWA AT PEAK HEATING. ONCE AGAIN BEST LARGE SCALE FORCING
WILL REMAIN OVER SD. WITH BEST FORCING AND CLOSER PROXIMITY TO THE
SFC LOW...WILL PLACE HIGHEST POPS OVER NRN CWA. TIMING STILL
SOMEWHAT UP IN THE AIR. WILL GO WITH AFTN TSRAS IN WRN ZONES WITH
AFTN/EVENING IN CENTRAL AND EVENING ONLY IN ERN ZONES. COOLEST AIR
WILL STAY OUT OF CWA TIL AFTR SUNDAY PD.

MONDAY AND MONDAY NIGHT...EARLY MONDAY...FRONT MOVES THROUGH CWA AND
STALLS TO THE S OVR NRN KS. SHOULD SEE ABUNDANT MOIST ERLY UPSLOPE
WIND ON MONDAY...BUT WILL LEAVE PD DRY AS FORCING IS HELD AT BAY.
BOTH THE ETA AND AVN ARE HINTING AT A COOL DOWN WITH THE AVN BEING
THE MOST PRONOUNCED. WITH A COMPROMISE BETWEEN THE AVN MOS AND NGM
MOS...FCST TEMPS PARALLEL ETA TEMPS FAIRLY WELL. LOOK FOR TEMPS TO
BE NEAR 10 DEGREES COOLER ON MONDAY. ON MONDAY NIGHT...WITH SFC
BOUNDARY TO THE SOUTH. AND GOOD DYNAMICS PROGGED TO MOV INTO SW CWA
OVERNIGHT...PRECIP CHANCES LOOK FAIRLY GOOD. WILL KEEP POPS FAIRLY
LOW AT THIS POINT AND WILL UP AS WE GET CLOSER TO PERIOD. 1000-500MB
THICKNESS VALS DROP MARGINALLY SUN NIGHT TO MON NIGHT SO WILL BACK
TEMPS OFF A LITTLE.

.EXTENDED...
TUESDAY THROUGH THURSDAY...AVN HINTING AT SERIES OF MCS SYSTEMS
MOVING ACROSS THE SOUTHERN TWO THIRDS OF CWA DURING PERIOD. WITH
FRONTAL BOUNDARY LOCKED IN S OF CWA AND FLAT H5 FLOW ALOFT...THIS
PATTERN SEEMS VALID. WILL KEEP IN MENTION OF POPS IN CWA FOR PRECIP.
WILL USE CHANCE WORDING IN THE SOUTH AND SLIGHT IN THE NORTH.

FRIDAY AND SATURDAY...MRF HINTING AT A PATTERN SHIFT AFTER THE PERIOD
WITH RIDGING IN THE WEST AND TROFING IN EAST. FRIDAY APPEARS DRY AT
THIS JUNCTURE AS WE ARE BETWEEN SYSTEMS. LL FLOW OUT OF THE SOUTH
AND BOUNDARY NORTH SUPPORT THIS. BY SATURDAY...MRF IS HINTING AT A
FROPA WITH UPPER LEVEL HIGH MOVING WEST. AND H5 TROF MOVG ACROSS
NORTHERN STREAM. H25 JET BECOMES MORE FAVORABLE FOR UPWARD FORCING
LATE IN THE PERIOD. WILL MENTION SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR THIS PERIOD.

.LBF...NONE.

CLB

In the hours before

Special weather statement, Jul 21, 10:26 AM MDT, 4 hours 23 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-212045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 AM CDT SAT JUL 21 2001

...STORM SPOTTER ACTIVATION NOT EXPECTED TODAY OR TONIGHT...

THERE IS A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON INTO THIS EVENING OVER THE ENTIRE OUTLOOK AREA...WITH THE
GREATEST RISK SOUTH OF A LINE FROM OSHKOSH TO CURTIS. ISOLATED
THUNDERSTORMS THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS...ALTHOUGH ONE OR TWO MAY APPROACH SEVERE LEVELS.

THREE LOW LEVEL BOUNDARIES WILL BE WATCHED THROUGHOUT THE DAY FOR
POSSIBLE THUNDERSTORM DEVELOPMENT. THE FIRST WILL BE A SUBTLE WIND
SHIFT LINE ACROSS THE SOUTHWEST PORTION OF THE OUTLOOK AREA. AS A
WEAK UPPER LEVEL DISTURBANCE INTERACTS WITH THIS BOUNDARY BY LATE
AFTERNOON...A FEW THUNDERSTORMS MAY DEVELOP ALONG IT. THE SECOND...
A DRYLINE...WHICH SEPARATES DRIER AIR AT THE SURFACE FROM WARM...
MOIST AIR. THIS BOUNDARY WILL MOVE INTO THE WESTERN MOST PORTION OF
THE OUTLOOK AREA...GENERALLY FROM SHERIDAN INTO DEUEL COUNTY. THE
SAME UPPER LEVEL DISTURBANCE MAY INTERACT WITH THIS FEATURE AS
WELL...TO GENERATE A FEW THUNDERSTORMS BY LATE AFTERNOON. FINALLY...
AN OUTFLOW BOUNDARY...GENERATED FROM CONVECTION OVER THE DAKOTAS
LAST NIGHT AND EARLY THIS MORNING...WILL BE IN PLACE OVER NORTH
CENTRAL NEBRASKA...MAINLY FROM CENTRAL CHERRY COUNTY EASTWARD
TOWARD ONEILL. IN EACH CASE...THE ATMOSPHERE WILL BE UNSTABLE AND
PLENTY OF LOW LEVEL MOISTURE WILL BE PRESENT. HOWEVER...WARM AIR IN
THE MID LEVELS OF THE ATMOSPHERE WILL HINDER SEVERE THUNDERSTORM
DEVELOPMENT.

THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN DUE TO THE
ABUNDANCE OF MOISTURE AVAILABLE TO THE STORMS. SOME HAIL WILL ALSO BE
POSSIBLE EARLY ON IN THE THUNDERSTORM DEVELOPMENT...WITH GUSTY WINDS
POSSIBLE AS WELL. ANY STORMS THAT FORM ARE EXPECTED TO DECREASE IN
COVERAGE AND INTENSITY BY 10 PM CDT.

M. MUTCHLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:41 PM MDTSevere Thunderstorm WarningLBFCherry64 min
Jul 21, 5:42 PM MDTSevere Thunderstorm WarningLBFRock63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.